alanbarlee Posted August 24, 2019 Share Posted August 24, 2019 A warning from a recent personal experience with steroids : For the past six years I've been on low-dose prednisone - and then dexamethasone - as an adjunct to abiratrone (Zytiga) to avoid low serum potassium and hypertension. (A corticsteroid is also used as an adjunct with docetaxel). One of the side effects of long-term ADT is loss of muscle mass and strength (sarcopenia), which is exacerbated with corticosteroids, so I've been slowly weaning myself off the dexamethasone (with my oncologist), and increasing my gym commitment. A day after I stopped the last dexa dose I was hit with a bad reaction akin to rheumatoid arthritis, which caused significant pain in all my large joints (especially knees) and lymphadema in both lower legs. After a few days of real discomfort I went back onto my original daily dexamethasone (0.5 mg/day) and compression stockings, and all the problems resolved within a day or two. It seems that long-term use of a corticosteroid like dexamethasone, which among other things is a potent ant-inflammatory, effectively 'trains' the immune system to adapt to its presence, even when at a very low level, and when it is taken away, the body quickly produces an auto-immune response that affects the large joints and the lower leg lymph nodes. Anyone going off it should be VERY cautious and do it VERY gradually - perhaps monitoring inflammation blood markers like CRP and ESR while doing so. (Shingles - a somewhat age-related and painful condition - is another auto-immune disease that responds to corticosteroids. High then reducing doses seem to be the the usual treatment, but there is a significant risk that Type 2 diabetes that can follow the steroid treatment). Although life wasn't meant to be easy, it continues to be good, however! Cheers, Alan Link to comment Share on other sites More sharing options...
This topic is now archived and is closed to further replies.